Question: I have heard that the heart rhythm medicine that I am taking to keep my heart out of an abnormal heart rhythm can actually cause a more dangerous abnormal heart rhythm. If this is true, what can I do to prevent it?
Answer:All the heart rhythm medicines we use, obviously, are made to try to make heart rhythms better. Sometimes, though, they interact with the heart to make things worse.
An example may be that a drug that is trying to suppress a rhythm in the top chamber of the heart, or the atrium, also has some effects on the bottom chamber of the heart -- called the ventricles.
So where in a given patient in might help the atrium, it can act badly, by accident, in the ventricle.
And we call this pro-arrhythmia. It doesn't mean you are for the arrhythmia, it actually means the arrhythmia worsens.
These are monitored very carefully by your doctor so that these forms of pro-arrhythmia may require you coming into the hospital to be monitored for your EKG during dosing with certain drugs that have a higher propensity to this.
The doctor may periodically check an EKG when you come back to see them to look at certain intervals. Because if certain intervals get prolonged this might be concerning enough for the doctor to cut your dose back.
Most of these pro-arrhythmias are really minimized if the right drug is picked in the right patients. So we try to avoid certain drugs in patients with certain types of heart disease and we've learned that if we do that, that this can be kept to a minimum.
So from a patient's perspective, the main thing is listen to your doctor, he may recommend some tests or certain kinds of monitoring on your condition to minimize this, and that usually is a way to safely use these drugs without worsening the arrhythmia.